Nebraska, 2022

High Wind in Nebraska, December 16, 2022

December 16, 2022 · NWS CYS · 2 events in 2 counties and zones

Strong winds occurred in the Nebraska Panhandle on 16 December 2022.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occurred in the Nebraska Panhandle on 16 December 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 2:55 AM MST, 27 minutes earlier.

Area forecast discussion, Dec 16, 2:55 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 AM MST Fri Dec 16 2022

.SHORT TERM...(Today through and Sunday)
Issued at 255 AM MST Fri Dec 16 2022

Strong winds and blowing snow are the forecast challenge in the
short term.

Currently...Next band of snow moving into the northern Nebraska
Panhandle this morning on the back side of the low pressure system
over southern Minnesota this morning. So far...looks like the
Winter Weather Advisory is holding pretty good with visibility at
Chadron and Alliance at 2 miles. Some concern with a warning up
there in Dawes County as Kings Canyon RAWS site just hit 61 mph.
Do have 55 mph gusts in the advisory...so think we are covered for
winds. Will continue to monitor. If more sites begin gusting
above 58 mph...may need a high wind warning up there.

Elsewhere...strong winds are occurring over the Summit and eastern
foothills with several sites hitting. Here at Cheyenne...ASOS just
had a peak wind of 46kts.

For today...A pretty raw day with gusty north to northwest winds
continuing. Started off with likely snow in the northern Panhandle
that shifts to the south southeast into North Plattes area through
the morning hours. Craig to Casper gradients continue to increase
through the day with GFS 700mb winds shifting more westerly. Went
ahead and upgraded the Arlington and Bordeaux watches to High Wind
Warnings. Have a watch out for the Summit and foothills zones for
tonight after the current warning expires this afternoon.

For the weekend...cold temperatures continue as GFS 700mb temperatures
stay anywhere from -10C to -14C Saturday. Get a little warm up
Sunday as 700mb temperatures climb to -4C to -8C. But then the
next arctic boundary begins to work into the northern Panhandle.
So they will see falling temperatures through the day.

.LONG TERM...(Sunday night through Thursday)
Issued at 255 AM MST Fri Dec 16 2022

KEY MESSAGES:

1) Cold and breezy is the story for the long term forecast period.

2) Sharp temperature gradient Monday and Tuesday could bring drastic
temperature swings to portion of east central Wyoming.

3) Next strong arctic cold front is expected to move through
Wednesday and Thursday with High Winds, Extreme Cold, and Snowfall
possible.

DISCUSSION: A quick moving shortwave on the southern end of low
positioned up in Canada pushes through east central Wyoming and the
Nebraska panhandle, dropping temperatures once again to highs in the
single digits to low teens. Currently the forecast has the front
dipping west to near the I-25 corridor Monday before ejecting
eastward Tuesday. This puts cities like Wheatland and Cheyenne, WY
right on the edge of the very cold temperatures. Therefore, if the
front decides to push a few miles westward of what is currently
forecast, the high temperatures could drop another 10+ degrees
Tuesday.

Another item of note with this first frontal passage is how shallow
the layer of arctic air is. GFS is showing westerly 700 mb winds 40
to 50 knots across portions of southeast Wyoming and the southern
Nebraska panhandle, whereas the winds at 800 mb are north to
northwesterly 10 to 20 knots. Westerly winds are downsloping over
much of southeast Wyoming and the Nebraska panhandle, which will aid
in warming and drying the air at mid- and upper-levels of the
atmosphere. This indicates this will likely be a dry cold front,
since there is little moisture and dynamic support for snow showers
to develop.

The latest global model runs have been consistent in showing a weak
shortwave trough diving south along the Rockies, then moving
southeast across southeast Wyoming and the Nebraska panhandle before
diving further south. The associated push of arctic air into the
area will drop temperatures to -5 to -15 degrees east of I-25 and
-5 to 5 degrees west of I-25. The GFS and ECMWF are both showing
broad bands of frontogenesis and moist northwest flow, so banded
snowfall is not out of the picture with this shortwave Wednesday and
Thursday. Thankfully the extreme cold is not expected to last long
as the Arctic High begins to move eastward Thursday night into
Friday, increasing temperatures back closer to normal for December.

Wanting to make Christmas travel plans, but Christmas is not in the
forecast yet? Stay tuned! Christmas will enter the long term
forecast period once we are a week out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 255 AM MST Fri Dec 16 2022

MVFR cigs and vis continue to be experienced across southeast
Wyoming and Nebraska panhandle TAF terminals. Conditions are
expected to improve throughout the day Friday in terms of cigs,
however vis may remain MVFR to even IFR due to areas of BLSN in the
Nebraska panhandle. Winds should begin to decrease across the
Nebraska panhandle late Friday night.

&&

.FIRE WEATHER...
Issued at 255 AM MST Fri Dec 16 2022

Strong northwest winds continue today for wind prone areas and
east of the Laramie Range for much of the day. Strong winds
continue in the wind prone areas into Saturday. Very cold with
existing snowpack in place. Fire weather concerns minimal due to
cold temperatures and snowpack. We stay in fast northwest flow
through the weekend into next week which will result in cold
temperatures and gusty north to northwest winds continuing.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST this afternoon for WYZ101-
     102-108-116-119.

     High Wind Warning from 5 PM this afternoon to 11 AM MST Sunday
     for WYZ106-110.

     High Wind Warning until 5 PM MST this afternoon for WYZ116>118.

     High Wind Watch from this evening through Sunday morning for
     WYZ116-117.

NE...Winter Weather Advisory until 5 PM MST this afternoon for NEZ002-
     003-019>021-054-055-095-096.

&&

SHORT TERM...GCC
LONG TERM...LK
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 15, 3:29 AM MST, 23 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MST Thu Dec 15 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-116-119-161030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
South Laramie Range-East Laramie County-
329 AM MST Thu Dec 15 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Blowing and drifting snow concerns persist as gusty winds between
35 and 45 mph will continue today and into the early evening.

See active hazards for more details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Blowing and drifting snow with very cold temperatures will
continue through Friday across the high plains.

.Spotter information statement...

Spotter activation is not expected.

WYZ103>107-109>115-117-118-161030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range Foothills-
Central Laramie County-
329 AM MST Thu Dec 15 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

lowing and drifting snow concerns persist as gusty winds between
35 and 45 mph will continue today and into the early evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very cold temperatures will expected through Friday across the
high plains. There is also a potential for high winds in the wind
prone areas this weekend.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Local storm report, Dec 15, 10:40 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 PM MST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     NON-TSTM WND GST VEDAUWOO                41.16N 105.40W
12/15/2022  M61 MPH          ALBANY             WY   MESONET

            MESONET STATION KVDW VEDAUWOO (WYDOT).

&&
Local storm report, Dec 15, 10:44 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 PM MST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     NON-TSTM WND GST 7 SW FEDERAL            41.19N 105.20W
12/15/2022  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY48 7.4 SW FEDERAL (WYDOT).

&&
Local storm report, Dec 16, 12:05 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1205 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
12/15/2022  M61 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 44 MPH.

1118 PM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
12/15/2022  M65 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 49MPH.

1132 PM     NON-TSTM WND GST 2 NE GRANITE SPRINGS RE 41.19N 105.20W
12/15/2022  M59 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WILDCAT TRAIL WYDOT SITE. SUSTAINED WINDS 35 MPH.

1156 PM     NON-TSTM WND GST 1 ENE BUFORD            41.12N 105.28W
12/15/2022  M61 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            BUFORD WYDOT SITE. SUSTAINED WINDS 35 MPH.

1153 PM     NON-TSTM WND GST 10 ESE CRYSTAL LAKE CAM 41.08N 105.04W
12/15/2022  M58 MPH          LARAMIE            WY   MESONET

            EMKAY UPR SITE. SUSTAINED WINDS 45MPH.

&&

GCC
Local storm report, Dec 16, 1:06 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
106 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
12/16/2022  M63 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 40 MPH.

1240 AM     NON-TSTM WND GST 10 ESE CRYSTAL LAKE CAM 41.08N 105.04W
12/16/2022  M58 MPH          LARAMIE            WY   MESONET

            EMKAY UPR SITE. SUSTAINED WINDS 39 MPH.

&&

GCC
Local storm report, Dec 16, 1:45 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
145 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
12/16/2022  M61 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 43MPH.

0122 AM     NON-TSTM WND GST 3 NE RED CLOUD CAMPGROU 42.72N 102.97W
12/16/2022  M61 MPH          DAWES              NE   MESONET

            KINGS CANYON RAWS SITE. SUSTAINED WINDS 33 MPH.

0142 AM     NON-TSTM WND GST 3 S TIE CITY CAMPGROUND 41.20N 105.43W
12/16/2022  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUMMIT EAST WYDOT SITE. SUSTAINED WINDS 40 MPH.

&&

GCC
Local storm report, Dec 16, 2:33 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
233 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     NON-TSTM WND GST NNW VEDAUWOO            41.16N 105.40W
12/16/2022  M63 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 43 MPH.

0151 AM     NON-TSTM WND GST 9 SSE CRYSTAL LAKE CAMP 41.04N 105.15W
12/16/2022  M58 MPH          LARAMIE            WY   MESONET

            LYNCH UPR SITE. SUSTAINED WINDS 42 MPH.

0200 AM     NON-TSTM WND GST 2 NE GRANITE SPRINGS RE 41.19N 105.20W
12/16/2022  M61 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WILDCAT TRAIL WYDOT SITE. SUSTAINED WINDS 41 MPH.

0231 AM     NON-TSTM WND GST 1 NW CHEYENNE           41.16N 104.81W
12/16/2022  M60 MPH          LARAMIE            WY   ASOS

            CHEYENNE ASOS. SUSTAINED WINDS 29 MPH.

&&

GCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dawes

When
December 16, 3:22 AM MST to 1:22 PM MST
Where
Dawes forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Kings Canyon RAWS site reported this peak wind gust. Chadron ASOS KCDR also reported a wind gust of 58 mph 16 December at 441 AM.

High Wind, Cheyenne

When
December 16, 4:00 AM MST to 1:45 PM MST
Where
Cheyenne forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Community Weather Observer Program (CWOP) site FW8155 1 mile northwest of Lorenzo reported this peak wind gust. Sidney ASOS also reported a wind gust to 61 mph on 16 December 2022 at 1:45 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061357, 1061358.